The U.S. Army is warning about an emerging “public health threat” after nearly 100 troops became seriously ill from vaping synthetic cannabinoid oil, according to published reports. About 60 soldiers and Marines in North Carolina and 33 troops in Utah were affected.
“We consider this emerging public health threat a top priority, and the Army Public Health Center continues to monitor this issue and provide updates as new information becomes available,” Chanel S. Weaver, a spokeswoman for the center, told The Fayetteville Observer. “Consumers must be extremely vigilant if they are going to use vaping oils and should seek medical attention immediately if they feel they are having an adverse reaction to one of these products.”
What are the symptoms?
Service members reported headaches, nausea, vomiting, palpitations, dilated pupils, dizziness, disorientation, agitation and seizures, the Observer reported. Synthetic cannabinoids can cause all of these symptoms. One soldier suffered serious neurological damage from a seizure and “accidents resulting from seizures” were blamed for the death of two Marines.
The Army Public Health Center is urging troops to not use vaping products containing “CBD oil, concentrated THC or man-made chemicals meant to replicate the effects of marijuana.”
Soldiers are prohibited from using vaping products containing the suspect ingredients, but the products are readily in stores off the post that sell the products.
How was this discovered?
The U.S. Army Public Health Center issued an alert after medical facilities on Fort Bragg and Camp Lejeune, both in North Carolina, reported an apparent link between the products and emergency room visits.
“This problem has the potential to spread quickly across the Army,” officials said in an alert. “Although some vape oils claim to contain CBD oil, CBD, THC, and/or synthetic cannabinoids, many vape oils do not disclose that they may contain illegal and/or potentially hazardous substances to include synthetic cannabinoids. Even consumers who may not be seeking products containing CBD oil, CBD, THC or other synthetic cannabinoids may unintentionally purchase and use them.”
Civilian medical officials contacted by the Observer indicated they are not tracking if illnesses appear to be related to the vaping products.
Army officials are continuing to work to educate troops about the dangers of using vaping products containing substances whose affect is not known, according to reports.